North Carolina, 2005

Hail and Damaging Wind in North Carolina, July 2, 2005

July 2, 2005 · NWS RNK · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 2:20 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 2, 2:20 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT JUL 2 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

TONIGHT...
S/WV CRNTLY PUSHING INTO SRN APPS HELPING TO TRIGGER TSTMS KICKING
OFF THE EASTERN SLOPES OF THE BLU RIDGE WITH HTG. COLD FRONT HAS
PUSHED SOUTH OF THE FCST AREA...HOWEVER LIGHT NE FLOW HAS ONLY
BROUGHT LOW DWPTS DOWN INTO MD AND NRN WV AS THE SFC HIGH SITS WELL
NORTH ACROSS MICHIGAN.  LOW LVLS REMAIN JUICY ACROSS OUR AREA THIS
AFTN. CAPPING WITH DRY AIR ALOFT HAS KEPT FAR WESTERN ZONES FAIRLY
QUITE THIS AFTN. A LTL MORE OF THIS SFC DRY AIR WILL PUSH DOWN
OVERNIGHT SO WILL SEE ACTIVITY SINK SOUTH AND DIMINISH INTO THE
EVENING.

SUNDAY AND SUNDAY NIGHT...
SFC HI SLIDES EAST OFF THE NE COAST ALLOWING FLOW TO BECOME
EASTERLY. WEAKENING FRONTAL BOUNDARY IN NC TO SPAWN SFC LOW OFF THE
NC/VA COAST. THIS LOW WILL HELP DRAW DRIER AIR DOWN ACROSS THE
EASTERN HALF OF THE FA. ON THE OTHER HAND...SHORT WAVE RIDGING
MOVING THROUGH THE TN/OH VLY WILL BRING INCREASE MOISTURE INTO THE
WEST. WITH DRY AIR IN THE EAST AND SE DOWNSLOPE FLOW IN THE
WEST...CONVECTION ACTIVITY WILL BE LIMITED. MOISTURE CONVERGENCE
HIGHEST ALONG EASTERN SLOPES OF NW NC...THEREFORE WILL NEED TO KEEP
A CHC IN THAT AREA.  MID ATL SFC WAVE AND NE HI PRES DRIFTING TO THE
EAST SUN NGT. ANY CONVECTION SUN AFTN WILL ALSO DRIFT EAST AND
DIMINISH DURING THE EVENING. WITH EASTERLY FLOW...TEMPS WILL BE A
FEW DEGREES BELOW NORMAL.
&&

.LONG TERM (MONDAY THROUGH SATURDAY)...

SHORT WAVE RIDGING AND SOUTHERLY FLOW WILL BRING VERY WARM-HOT TEMPS
IN THE REGION BY TUE. TEMPS ARE EXPECTED TO SOAR INTO THE MID TO
UPPER 80S ACROSS THE MTNS TO LOWER 90S IN THE PIEDMONT. DRY EASTERLY
FLOW THIS WEEKEND MAY KEEP DEW POINTS DOWN ENOUGH MON TO KEEP
HEAT INDEXES IN THE 90S. TUE...WEAK COLD FRONT APPROACHES THE REGION
AND SOUTHERLY FLOW TO INCREASE THE HUMIDITIES LEVELS. HEAT INDICES
COULD VERY WELL MAKE IT INTO TRIPLE DIGITS IN SOUTHSIDE VA/NW NC
PIEDMONT. CONVECTION DEVELOPING WITH PREFRONTAL ENERGY AND THE FRONT
ITSELF COULD ALSO AID IN LOWERING HEAT INDICES. FRONT IS EXPECTED TO
STALL ACROSS THE MID ATLANTIC REGION...POSSIBLY SPLITTING THE CWA ON
WED. A WIDE RANGE OF TEMPS ARE POSSIBLE ACROSS THE AREA WITH M/U 70S
IN THE GRB VLY TO AROUND 90 IN THE PIEDMONT. TEMPS THU THROUGH SAT
WILL HOVER AROUND NORMAL.

PCPN CHC THIS WEEK...
COMPARED TO YESTERDAY...GFS SUGGESTING MORE DRIER CONDITIONS THROUGH
THE PERIOD. ON MON...SE FLOW WILL BRING A CHC OF TSRA TO THE NC
HIGH COUNTY. ON TUE...FRONT IS EXPECTED TO MOVE INTO THE AREA
THEN STALL ON WED. BY THU...GFS PUSHES FRONT INTO THE
CAROLINAS. HAVING TROUBLE BUYING INTO THE GFS WITH A WEAK JULY FRONT
MOVING THROUGH THE AREA ESPECIALLY AFTER STALLING ON WED WITH NO
KICKER. THERE IS A POSSIBILITY AN MCS COULD DEVELOP ON THIS FRONT
TO HELP PUSH IT SOUTH...BUT THERE IS NOT INDICATION OF THIS ON THE
LATEST RUN.  THEREFORE WILL KEEP POPS LOW FOR THE PERIOD. BEST CHC
FOR TSRA WILL BE TUE WITH THE FRONT. DIURNAL CONVECTION THU
THROUGH SAT WITH BOUNDARY IN THE AREA. BEST AREAL COVERAGE WILL
BE ALONG THE NC/VA BORDER.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS
Hazardous weather outlook, Jul 2, 5:08 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EDT SAT JUL 2 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031015-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
608 AM EDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

AMS

In the hours before

Special weather statement, Jul 2, 2:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUL 2 2005

NCZ003-019-020-022025-
SURRY-WILKES-YADKIN-
323 PM EDT SAT JUL 2 2005

A BROKEN LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING AND GUSTY WINDS WILL AFFECT THE FOOTHILLS
THROUGH 430 PM. LOCATIONS INCLUDING ELKVILLE...MORAVIAN FALLS...
CRUTCHFIELD...AND EAST BEND CAN EXPECT THESE STORMS. LOW LYING
FLOODING IN DITCHES AND POOR DRAINAGE WILL OCCUR...AS WELL AS
PONDING OF WATER ON THE ROADS. MOVE INDOORS IF THESE STORMS APPROACH
YOUR AREA.

05

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
July 2, 2:25 PM EST
Where
Wilkes County, North Wilkesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -81.150

Large tree down

Hail, Wilkes

When
July 2, 2:27 PM EST
Where
Wilkes County, North Wilkesboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.183, -81.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5467429, 5467430.